Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 6, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Feb 28, 2017, 5:32 PM CST for Marshall County, Illinois. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2017, 5:32 PM CST (23:32 UTC)
- Expired
- Feb 28, 2017, 6:00 PM CST
- In force
- 28 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Marshall County, IL
The radar
The Lincoln radar (KILX), 98 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 5:47 PM CST | TORNADO | 2 S Toluca, IL | STILL ON GROUND. HEADING TOWARD RUTLAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 2:57 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
496
WUUS53 KILX 282332
SVRILX
ILC123-010000-
/O.NEW.KILX.SV.W.0006.170228T2332Z-170301T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
532 PM CST TUE FEB 28 2017
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Southeastern Marshall County in central Illinois...
* Until 600 PM CST
* At 532 PM CST, a severe thunderstorm was located near Varna, or 8
miles east of Lacon, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Toluca, Wenona, Varna and La Rose.
This includes Interstate 39 between mile markers 32 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
&&
A tornado watch remains in effect until 1000 PM CST for central
Illinois.
LAT...LON 4096 8905 4094 8933 4105 8932 4111 8915
4110 8905
TIME...MOT...LOC 2332Z 253DEG 41KT 4099 8924
HAIL...1.00IN
WIND...60MPH
$$
Shimon1 follow-up statement
644
WWUS53 KILX 282355 RRA
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
555 PM CST TUE FEB 28 2017
ILC123-010005-
/O.EXP.KILX.SV.W.0006.000000T0000Z-170301T0000Z/
Marshall-
555 PM CST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL COUNTY
WILL EXPIRE AT 600 PM CST...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 1000 PM CST for central
Illinois.
LAT...LON 4096 8905 4094 8933 4105 8932 4111 8915
4110 8905
TIME...MOT...LOC 2355Z 253DEG 41KT 4106 8892
$$
ShimonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 3:20 PM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Feb 28, 3:20 PM CST, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 320 PM CST Tue Feb 28 2017 .SHORT TERM...(This evening through Wednesday) ISSUED AT 318 PM CST Tue Feb 28 2017 20z/2pm surface analysis shows 1000mb low over eastern Iowa, with warm front extending southeastward along/just north of the I-74 corridor. MUCAPE values have increased to 1000J/kg while 0-1km bulk shear has been enhanced to 30-35kt near the boundary. Based on these parameters, it appears convection will first initiate near the warm front across the northern KILX CWA within the next hour or two. While these first cells will quickly shift into northern Illinois, additional cells developing within the main instability/shear axis across southwest Illinois will lift into the area by early evening. Any storms that fire late this afternoon into the early evening will be capable of damaging wind gusts in excess of 60mph, large hail greater than quarter-sized, and a few tornadoes. The first round of scattered convection will be relatively short-lived, with the HRRR suggesting it exiting into northern Illinois/Indiana by 02z/8pm. After that, attention will focus further west ahead of an advancing cold front where a squall line will take shape. Models have been struggling with the timing of the late night convection: however, consensus is beginning to point to a slightly earlier solution than the 12z CAMS had initially suggested. Latest HRRR shows a line of storms arriving west of the Illinois River by 04z/10pm...then quickly pushing to the I-70 corridor by 08z/2am. Main threats with these storms will be damaging wind gusts...with the potential for a few tornadoes embedded within the line. Once the overnight line of storms pass, the threat for additional severe weather will come to an end. Windy and much cooler weather will be noted in the wake of the system on Wednesday. Westerly winds will gust to between 25 and 35 mph...while high temperatures only reach the upper 40s and lower 50s. && .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 318 PM CST Tue Feb 28 2017 500 mb trough axis to shift across central Illinois Wednesday evening with lingering low chance POPs across our far north and east. Broad cyclonic flow remains over our area on Thursday bringing a mix of clouds and sun along with more seasonably cold temperatures. Highs will be mostly in the 40s. High pressure is then forecast to build east into the region through the end of the week. With our area under a northwest flow, temperatures will remain closer to where they should be into Friday. Several weak, fast moving shortwaves will track southeast into the Midwest late Thursday and again late Friday into Friday night bringing low chance POPs mainly to the north. The upper low/trough shifts well off to our east late in the weekend into early next week allowing upper level ridging to build into the Midwest. This will result in a significant warming trend once again over the center of the nation. However, medium range models still showing a decent amount of spread with respect to our next upper wave forecast into the Northern Plains on Monday and then closing off a deep upper low over the Great Lakes Monday night into Tuesday at least according the the latest ECMWF, while the GFS is quite a bit slower with the evolution of the early week trough, just the opposite from what we saw 12 hours ago. Not a great deal of confidence with the forecast as we head into the second half of the weekend with POPs increasing ahead of the approaching shortwave, especially on Sunday and Monday of next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1159 AM CST Tue Feb 28 2017 IFR/MVFR ceilings persist across much of central Illinois late this morning...north of an approaching warm front. HRRR has been consistently showing ceilings gradually rising as the day progresses, and latest trends seem to be supporting this. Have raised ceilings to VFR at KSPI at 21z...then further northeast to KBMI and KCMI by 23z. Next big question will be timing of convective initiation later today/tonight. Models are still not in great agreement, but consensus suggests only widely scattered storms late this afternoon into the early evening before a squall line pushes through the area overnight. Based on 4km NAM timing, have added TEMPO groups for thunder starting at 06z at KPIA and ending by 10z at KCMI. Winds will be strong/gusty from the south this afternoon and evening...with occasional gusts to between 20 and 25kt. Once the squall line passes, winds will veer to the W/SW and once again gust to 20-25kt late tonight into Wednesday morning. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Barnes LONG TERM...Smith AVIATION...Barnes
Hazardous weather outlook, Feb 28, 3:27 PM CST, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 327 PM CST Tue Feb 28 2017 ILZ027>031-036-037-040-041-047>050-011200- Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler- Scott-Stark-Tazewell-Woodford- 327 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of central Illinois, north central Illinois and west central Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms will develop and track across the area through early evening. Some of the cells will be capable of producing damaging wind gusts in excess of 60mph...hail larger than quarters...and a few tornadoes. A squall line is expected to develop ahead of an advancing cold front across eastern Iowa/Missouri later this evening. These storms will push eastward through the Illinois River Valley between 9pm and midnight...bringing the threat for damaging wind gusts in excess of 60mph...and a few embedded tornadoes. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through midnight. ILZ038-042>046-051>057-061-011200- Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- McLean-Moultrie-Piatt-Sangamon-Shelby-Vermilion- 327 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms will develop and track across the area through early evening. Some of the cells will be capable of producing damaging wind gusts in excess of 60mph...hail larger than quarters...and a few tornadoes. A squall line is expected to develop ahead of an advancing cold front across eastern Iowa/Missouri later this evening. These storms will push eastward across the I-55 corridor between 10pm and 1am...then to the Indiana border between 1am and 3am. The main threats will be damaging wind gusts in excess of 60mph...and a few embedded tornadoes. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through 3am. ILZ062-063-066>068-071>073-011200- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 327 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of east central Illinois, south central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms will develop and track across the area through the evening. Some of the cells will be capable of producing damaging wind gusts in excess of 60mph...hail larger than quarters...and a few tornadoes. A squall line is expected to develop ahead of an advancing cold front across eastern Iowa/Missouri later this evening. These storms will push eastward to the I-70 corridor between 3am and 6am. The main threats will be damaging wind gusts in excess of 60mph...and a few embedded tornadoes. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight...particularly between 10pm and 6am. Barnes
In the hours before
Local storm report, Feb 28, 4:41 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
441 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 1 S GILSON 40.86N 90.20W
02/28/2017 U0.25 INCH KNOX IL TRAINED SPOTTER
.
&&
NWS LINCOLN IL
IRIS SYSTEMLocal storm report, Feb 28, 4:42 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
442 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL ALSEY 39.56N 90.43W
02/28/2017 E1.75 INCH SCOTT IL LAW ENFORCEMENT
.
&&
NWS LINCOLN IL
IRIS SYSTEMLocal storm report, Feb 28, 4:48 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
448 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 4 WNW BRIMFIELD 40.85N 89.97W
02/28/2017 U0.75 INCH PEORIA IL COUNTY OFFICIAL
CORNER OF I74/RT78.
&&
NWS LINCOLN IL
IRIS SYSTEMLocal storm report, Feb 28, 5:01 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
501 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL PRINCEVILLE 40.93N 89.76W
02/28/2017 E1.75 INCH PEORIA IL EMERGENCY MNGR
.
&&
NWS LINCOLN IL
IRIS SYSTEMLocal storm report, Feb 28, 5:05 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
505 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 5 N YATES CITY 40.85N 90.01W
02/28/2017 E1.00 INCH KNOX IL FIRE DEPT/RESCUE
.
&&
NWS LINCOLN IL
IRIS SYSTEMLocal storm report, Feb 28, 5:19 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
519 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL CHILLICOTHE 40.92N 89.50W
02/28/2017 E1.00 INCH PEORIA IL EMERGENCY MNGR
&&
SBAKERThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 3:35 PM CST | Severe Thunderstorm Warning | ILX | Stark | 25 min |
| Feb 28, 3:50 PM CST | Severe Thunderstorm Warning | ILX | Knox | 26 min |
| Feb 28, 4:11 PM CST | Severe Thunderstorm Warning | ILX | Knox | 36 min |
| Feb 28, 4:33 PM CST | Severe Thunderstorm Warning | ILX | Morgan, Scott | 29 min |
| Feb 28, 4:44 PM CST | Severe Thunderstorm Warning | ILX | Marshall, Peoria, Stark | 51 min |
| Feb 28, 5:05 PM CST | Tornado Warning | ILX | Marshall, Peoria, Woodford | 25 min |
| Feb 28, 5:28 PM CST | Tornado Warning | ILX | Marshall, Woodford | 32 min |
| Feb 28, 5:36 PM CST | Tornado Warning | ILX | Christian | 24 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.